New Mexico, 2009

Damaging Winds in New Mexico, June 14, 2009

June 14, 2009 · NWS ABQ · 2 events in 2 counties and zones

An upper level disturbance crossed New Mexico, creating just enough instability and mid level moisture to trigger some showers and thunderstorms over the state. The low levels of the atmosphere were fairly dry, setting the stage for isolated high downburst winds over the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance crossed New Mexico, creating just enough instability and mid level moisture to trigger some showers and thunderstorms over the state. The low levels of the atmosphere were fairly dry, setting the stage for isolated high downburst winds over the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM MST, 36 minutes earlier.

Area forecast discussion, Jun 14, 2:05 PM MST, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT SUN JUN 14 2009

CORRECTED TO ADD FIRE WEATHER WATCH TO LAST SECTION.

.DISCUSSION...
ANOTHER COMPLICATED WEATHER PATTERN ACROSS THE LAND OF ENCHANTMENT
TODAY WHICH SHOULD LEAD TO SHOWERS AND THUNDERSTORMS OVER THE CWFA.
LATEST HAND SURFACE ANALYSIS INDICATED A QUASI-STATIONARY YET VERY
DIFFUSE BOUNDARY TO THE EAST OF THE FORECAST AREA WITH A DEVELOPING
DRYLINE PUSHING THROUGH ERN ROOSEVELT AND CHAVES COUNTIES. APPEARS
STORM INITIATION HAS DEVELOPED ALONG THIS SURFACE DRYLINE...HOWEVER
THEY WILL REMAIN BELOW SEVERE LIMITS UNTIL THEY WALK INTO WEST TX.
MEANWHILE...UPPER LEVEL SOUTHWEST FLOW HAS ALLOWED DISTURBANCES TO
MIGRATE THROUGH WESTERN CO AND ANOTHER IS CURRENTLY POSITIONED OVER
THE NORTHERN MOUNTAINS. SHOWERS AND STORMS HAVE DEVELOPED WITH THIS
SYNOPTIC SCALE ASCENT ACROSS CENTRAL NEW MEXICO. MAIN THREATS FROM
THIS ACTIVITY WILL BE PULSE STORMS CAPABLE OF SMALL HAIL AS WELL AS
GUSTY WINDS UP TO 45 OR 50 MPH. THIS ACTIVITY WILL PERSIST INTO THE
EVENING HOURS UNTIL UPPER LEVEL DISTURBANCE DEPARTS THE REGION. THE
POP VALUES IN THE TABLE BELOW ARE PRELIMINARY AND WILL MAKE A FINAL
EVALUATION BEFORE ISSUING OFFICIAL AFTERNOON PACKAGE. TOUGHEST CALL
WILL BE COVERAGE OF STORMS BETWEEN 6PM AND 10PM. SURFACE WINDS WILL
GRADUALLY DIMINISH AFTER SUNSET AS ATMOSPHERE BEGINS TO DECOUPLE. A
FINAL UPPER LEVEL WAVE CURRENTLY NEAR LAS VEGAS NV WILL PIVOT OVER
THE FOUR CORNERS REGION LATE TONIGHT WHICH COULD ALLOW AN ISOLATED
THREAT FOR SHOWERS OR STORMS AFTER MIDNIGHT IN THE NRN HIGH TERRAIN.
LOWS TONIGHT WILL GENERALLY BE 5-10 DEGREES ABOVE SEASONAL NORMALS.

DRIER SOUTHWEST FLOW WILL PREVAIL ACROSS THE STATE FOR MONDAY. THIS
WILL BASICALLY ELIMINATE THE THREAT FOR PRECIPITATION SAVE THE FAR
NRN MOUNTAINS AND THE COLORADO BORDER IN NE NM. AFTERNOON READINGS
WILL BE 5 TO 10 DEGREES BELOW NORMAL ALONG/WEST OF THE RIO GRANDE...
WHILE THE ERN PLAINS WILL BE SLIGHTLY ABOVE NORMAL COMPLIMENTS OF A
SEMI-DECENT DOWNSLOPE COMPONENT. STRONG SURFACE WINDS COUPLED WITH
POOR HUMIDITIES WILL LEAD TO THE ISSUANCE OF A FIRE WEATHER WATCH...
HIGHLIGHTED IN THE FIRE WEATHER SECTION BELOW.

BY TUE...GFS AND ECMWF ARE ADVERTISING A CLOSED UPR LOW DEVELOPING
NEAR SOUTHERN CA. THIS WILL TIGHTEN THE GRADIENT OVER AZ/WRN NM. IT
APPEARS AN UPPER HIGH WILL ALSO PARK IN THE SRN GULF STATES. BASED
ON THIS PATTERN...MID/UPPER LEVEL MOISTURE ASSOCIATED WITH ACTIVITY
OVER THE SIERRA MADRE OCCIDENTAL COULD ADVECT NORTHWARD BETWEEN THE
UPPER HIGH AND CLOSED LOW. MODELS ARE PAINTING SOME QPF WEDNESDAY...
PRIMARILY ACROSS SRN/CENTRAL NM. INHERITED TOKEN TEN POPS MAY BE A
TAD LOW BASED ON THIS PATTERN...BUT WILL NOT ADJUST UNTIL CLOSER IN
THE FORECAST PACKAGE TO ENSURE MOISTURE WILL BE TRANSPORTED NORTH.
THEREAFTER...THE PATTERN APPEARS UNCERTAIN AS MODELS DIVERGE ON THE
STRENGTH OF THE AFOREMENTIONED RIDGE AS IT TRIES TO RETROGRADE TO
THE WEST. IF THIS MATERIALIZES...THE FORECAST MAY TREND CLOSER TO A
TYPICAL MID/LATE JUNE REGIME. DPORTER

&&

.AVIATION...
DRY AIR IS BEGINNING TO FUNNEL ACROSS THE WESTERN BORDER LATE THIS
AFTERNOON BEHIND AN UPPER LEVEL WAVE ADVECTING NORTHEASTWARD THROUGH
OUR FORECAST AREA. AS A RESULT...THE THREAT FOR SHOWERS AND STORMS
WILL BE EAST OF THE CONTINENTAL DIVIDE THIS EVENING...WITH THE BEST
CHANCE IN THE NORTHERN MOUNTAINS. MODELS ALSO SUGGEST STORMS WILL
IMPACT THE EASTERN PLAINS THIS EVENING...ESPECIALLY THE EAST CENTRAL
AND SOUTHEAST PLAINS. STORMS WILL FORM LINES WITH THE POTENTIAL FOR
WIND GUSTS TO 50 MPH. INDIVIDUAL CELLS WILL MOVE TOWARD THE
NORTHEAST AT SPEEDS FROM 15 TO 40 KTS...WHILE ANY LINES THAT DEVELOP
WILL MOVE TOWARD THE EAST AT SPEEDS FROM 20 TO 30 KTS. DRY AND GUSTY
SOUTHWEST FLOW IS EXPECTED MONDAY IN THE WAKE OF THE UPPER LEVEL
TROUGH...WITH ONLY A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS IN
THE NORTHERN MOUNTAINS AND NE PLAINS NEAR THE CO BORDER.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
ISOLATED AND GUSTY SHOWERS AND THUNDERSTORMS WILL LINGER EAST OF THE
CONTINENTAL DIVIDE THROUGH THIS EVENING...EXCEPT FOR SCATTERED
ACTIVITY IN THE NORTHERN MOUNTAINS AS WELL AS THE EAST CENTRAL AND
SOUTHEAST PLAINS.  THE UPPER LEVEL SYSTEM PRODUCING THE PRECIP WILL
EXIT TO THE NORTHEAST LATE TONIGHT...CAUSING SURFACE WINDS TO TAKE
ON A DRIER WESTERLY COMPONENT. WINDS ALOFT WILL REMAIN STRONG...SO
MONDAY WILL BRING DRY WEATHER WITH BREEZY TO WINDY CONDITIONS...
EXCEPT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS NEAR THE CO BORDER.
HUMIDITIES WILL CRATER MONDAY...ESPECIALLY ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WHERE WINDS WILL BE THE STRONGEST. THUS...
WITH THIS AFTERNOONS FORECAST PACKAGE WE ARE ISSUING A FIRE WEATHER
WATCH FOR ALL ZONES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND
AS FAR NORTH AS U.S. HIGHWAY 64.

TUESDAY THROUGH THURSDAY MINIMUM HUMIDITIES WILL CONTINUE TO CRATER
BELOW CRITICAL THRESHOLDS ACROSS THE ENTIRE FORECAST AREA. ALTHOUGH
SOUTHWEST WINDS WILL REMAIN BREEZY...THEY ARE EXPECTED TO WEAKEN
BELOW CRITICAL THRESHOLDS ON TUESDAY AND WEDNESDAY. ON THURSDAY
HOWEVER...WINDS MAY SHIFT TO NORTHWESTERLY AND STRENGTHEN AGAIN AS
AN UPPER LEVEL TROUGH CROSSES THE CENTRAL ROCKIES NORTH OF NEW
MEXICO. THE COMBINATION OF STRONG WINDS AND VERY LOW HUMIDITIES
COULD RETURN CRITICAL FIRE WEATHER CONDITIONS TO THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON AND EVENING.

A BACK DOOR COLD FRONT IS EXPECTED TO PUSH INTO THE EAST ON FRIDAY
RAISING HUMIDITIES AND DROPPING WIND SPEEDS. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  82  51  88 /  10   5   5   5
GALLUP..........................  46  77  44  83 /   5   5   5   5
GRANTS..........................  45  79  41  85 /  10   5   5   5
GLENWOOD........................  53  86  48  92 /   5   0   0   0
CHAMA...........................  38  69  36  78 /  20   5   5   5
LOS ALAMOS......................  47  77  47  80 /  30   5   5   5
RED RIVER.......................  38  66  35  73 /  20  10  10   5
TAOS............................  42  77  41  83 /  20   5   5   5
SANTA FE........................  50  80  50  86 /  20   0   0   0
SANTA FE AIRPORT................  50  82  49  87 /  20   0   0   0
ESPANOLA........................  48  84  47  89 /  30   5   5   5
ALBUQUERQUE HEIGHTS.............  59  85  60  90 /  10   0   0   0
ALBUQUERQUE VALLEY..............  56  86  54  92 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  58  85  57  89 /  10   5   5   5
ALBUQUERQUE WEST MESA...........  57  86  55  92 /  10   5   5   5
SOCORRO.........................  56  88  55  92 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  46  76  44  81 /  20   0   0   0
MORIARTY/ESTANCIA...............  52  83  49  87 /  10   0   0   0
CARRIZOZO.......................  56  86  55  91 /  10   0   0   0
RUIDOSO.........................  53  80  50  83 /  20   0   0   0
RATON...........................  47  83  46  89 /  10   5   5   5
LAS VEGAS.......................  51  81  48  86 /  20   5   5   5
ROY.............................  54  86  53  88 /  10   5   5   5
CLAYTON.........................  58  91  58  91 /  10   5   5   5
SANTA ROSA......................  57  92  56  96 /  20   0   0   0
TUCUMCARI.......................  62  96  59  98 /  30   5   5   5
FORT SUMNER.....................  62  95  61  98 /  30   5   5   5
CLOVIS..........................  62  94  62  97 /  40   5   5   5
PORTALES........................  61  96  60  98 /  40   5   5   5
ROSWELL.........................  66  99  64 100 /  20   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

46/44
Hazardous weather outlook, Jun 14, 5:00 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 14 2009

NMZ001>021-026-151200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND LOW RELATIVE HUMIDITIES MAY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS MONDAY AFTERNOON ACROSS MUCH OF THE EASTERN
PLAINS.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 12:25 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
125 PM MDT SUN JUN 14 2009

NMZ002-003-142015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
125 PM MDT SUN JUN 14 2009

...LINE OF STRONG STORMS MOVING ACROSS THE JEMEZ MOUNTAINS...

AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF YOUNGSVILLE TO 6
MILES NORTHWEST OF CANONES. MOVEMENT WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHILI...HERNANDEZ...
JEMEZ SPRINGS AND MEDANALES. FREQUENT LIGHTNING IS OCCURRING WITH
THESE STORMS ALONG WITH BRIEF HEAVY RAINS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 14, 12:55 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT SUN JUN 14 2009

NMZ002>004-009>011-142045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO
GRANDE VALLEY-
155 PM MDT SUN JUN 14 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST SANDOVAL COUNTY...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTH OF ZIA PUEBLO.
MOVEMENT WAS NORTHEAST AT NEARLY 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COCHITI LAKE...COCHITI
PUEBLO...DOMINGO...LA BAJADA...LA CIENEGA AND PENA BLANCA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

43
Special weather statement, Jun 14, 2:29 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT SUN JUN 14 2009

NMZ005-142200-
NORTHEAST HIGHLANDS-
329 PM MDT SUN JUN 14 2009

...LINE OF STRONG STORMS MOVING OVER NORTH CENTRAL COLFAX COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 9 MILES WEST OF RATON TO 13 MILES NORTHEAST OF CIMARRON.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RATON CREWS AIRPORT...
RATON AND SUGARITE.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
June 14, 2:41 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Thunderstorm Wind, Curry

When
June 14, 5:49 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164638, 164639.